Raptiva (efalizumab) Feb 2009
Audience: Dermatological healthcare professionals, patients
[UPDATE 04/08/2009] Genentech and FDA notified healthcare professionals of the voluntary, phased withdrawal of Raptiva, a medication for treatment of psoriasis, from the U.S. market due to a potential risk to patients of developing progressive multifocal leukoencephalopathy (PML). By June 8, 2009, Raptiva will no longer be available in the United States. Prescribers are being asked not to initiate Raptiva treatment for any new patients. Prescribers should immediately begin discussing with patients currently using Raptiva how to transition to alternative therapies. The FDA strongly recommends that patients work with their health care professional to transition to alternative therapies for psoriasis.
[Posted 02/19/2009] FDA issued a Public Health Advisory to notify healthcare professionals of three confirmed, and one possible report of progressive multifocal leukoencephalopathy (PML), a rare brain infection, in patients using the psoriasis drug Raptiva. In October 2008, the labeling for Raptiva was changed to highlight, in a Boxed Warning, the risks of life-threatening infections, including PML. In addition, FDA directed Genentech, the manufacturer of Raptiva, to develop a Risk Evaluation and Mitigation Strategy, or REMS, to ensure that patients receive risk information about Raptiva. The FDA is reviewing this latest information. The agency will take appropriate steps to ensure that the risks of Raptiva do not outweigh its benefits, that patients prescribed Raptiva are clearly informed of the signs and symptoms of PML, and that health care professionals carefully monitor patients for the possible development of PML. The Public Health Advisory provides recommendations for healthcare providers and patients when treatment with this product is considered.
[April 08, 2009 - Dear Healthcare Professional Letter - Genentech]
[April 08, 2009 - Dear Patient Letter - Genentech]
[April 08, 2009 - Statement - FDA]
[February 19, 2009 - Public Health Advisory - FDA]
[February 19, 2009 - News Release - FDA]
Previous MedWatch Alert: